It’s always good to know what to do to help someone who is experiencing a drug overdose.
With the widespread use of opioids and the introduction of fentanyl into the drug supply, it’s possible that anyone using any substance may come into contact with the opioid. Even a tiny amount of fentanyl can be fatal. If you or someone you know is using substances, or if you may be in a situation where others are using substances, it’s best to be prepared.
Know the signs
Knowing the signs of an opioid overdose will enable you to act quickly and confidently. These signs include:
- Difficulty walking, talking, waking up (even if shaken/shouted at) or staying awake; extreme drowsiness
- Blue or grey lips or nails
- Very small pupils
- Cold, clammy skin
- Dizziness or confusion
- Choking, gurgling or snoring sounds
- Slow, weak or no breathing
If you suspect that someone may be experiencing an opioid overdose, act fast. An overdose is always an emergency, and getting medical attention quickly can mean the difference between life and death.
Here’s what to do:
- Try to wake the person up. Shake their shoulders and shout their name.
- Call 9-1-1 for help.
- Start CPR if the person is not breathing.
- Give naloxone while you wait for help. Follow the directions in the kit.
- Stay until help arrives.
Naloxone is a fast-acting drug that can temporarily reverse the effects of an opioid overdose. It takes effect in two to five minutes – but it wears off in 20 to 90 minutes. Using naloxone is not a substitute for professional medical care.
Take-home naloxone kits are available for free at pharmacies, health-care facilities and support organizations across Nova Scotia. Almost 9,000 kits were distributed in the province in 2022, with close to 400 people reporting having used their kits in the first six months of 2023.
Anyone in the province can get a kit. The training takes less than 20 minutes. Naloxone is safe for all ages and won’t create a dependence. It has been approved for use in Canada for more than 40 years.
People who are using substances, or who may be in a situation where others are using substances, should carry a naloxone kit in case of emergency.
Know the law
If you encounter someone experiencing an overdose, you should always call for help. Canada’s Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose. This includes the person experiencing the overdose, the person calling for help, and witnesses and bystanders.